Minnesota, 2016

Flash Flooding and Hail in Minnesota, August 16, 2016

August 16, 2016 · NWS MPX · 15 events in 4 counties and zones

The afternoon of Tuesday, August 16th, a cluster of thunderstorms developed in the southwest suburbs of the Twin Cities near Shakopee and Chanhassen. These storms moved slowly to the east and northeast and produced large hail near downtown Minneapolis and torrential rainfall in the southern part of the cities.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

The afternoon of Tuesday, August 16th, a cluster of thunderstorms developed in the southwest suburbs of the Twin Cities near Shakopee and Chanhassen. These storms moved slowly to the east and northeast and produced large hail near downtown Minneapolis and torrential rainfall in the southern part of the cities. County Road 61, in the Minnesota River Valley, had a mud slide due to the intense rainfall with debris flowing over the road. Some parts of Apple Valley had two feet of water flowing near the intersection of Highway 42 and Pennock Road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 16, 2:13 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 16, 2:13 PM CST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
313 PM CDT TUE AUG 16 2016

.SHORT TERM...(This evening through Wednesday)
Issued at 305 PM CDT Tue Aug 16 2016

Cyclonically curved flow and 400-250mb PV is tracking across
Minnesota this afternoon. This forcing combined with the heating
this afternoon (that has generated 1500-2500 J/Kg of MLCAPE across
the forecast area) is producing 2-3 areas of convection. The most
established convection early on has been the cluster of
thunderstorms in west central MN, however, convective towers are
also being observed in west central WI and also now across south
central MN with a few taller convective towers based on the latest
visible satellite trends.

The storms should continue to build through the late afternoon and
gradually increase in coverage. Given the expected storm coverage,
it's tough to go much beyond 50%-60% for the probability of
rainfall. Organized convection and the potential for severe weather
will be limited by the lack of deep shear. The instability is
respectable, so a few pulse-up storms or multi-cell clusters could
gain enough height to produce marginally severe hail or wind. Given
the environment, convective updrafts aren't expected to be long
lived and thus large hail will be difficult to grow. The slow storm
motion this afternoon suggests that localized heavy rain might just
be the biggest hazard if we get a couple cells to hang over the same
spot for a couple hours. That's not to say we end up with a couple
reports of quarter-size and wind gusts to around 50 mph, though this
will be the exception rather than the rule over the next 6-7 hours.
The trough will move east this evening and gradually diminish the
thunder threat before midnight in eastern MN and western WI - most
locations will be done with thunder well before midnight.

While we expect a quieter weather day tomorrow with the upper
support well to the east of the area, the moisture will remain about
the same as today, so there isn't much of an air mass change in
eastern MN and western WI - and especially in southeast MN. It's
tough to be completely comfortable with a dry forecast tomorrow in
the eastern forecast area as we can't completely rule out a shower
or two. Temperatures will also be about the same tomorrow as they
were today.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 305 PM CDT Tue Aug 16 2016

The longer term concern remains development/movement of upper
trough and attendant surface front through Friday and the cooling
trend for the weekend.

We should start the long term period on the dry side with weak
high pressure retreating to the east of the region. There may be
some mid/high level clouds lifting over the southwest during the
night. The models have trended slower with the front with some jet
energy riding north across southern Canada during the
Thursday/Thursday night period. Thermal ridge builds ahead of the
front and should warm temperatures to around 90 into southern
Minnesota Thursday afternoon. Dewpoints will rise to around 70 as
well with humid conditions returning. Will develop likely pops
north of the boundary Thursday night...as forcing with the
entrance region of the jet stream moves through the area.
Instability increases with steep mid level lapse rates building
into the southwest. Locally heavy rain will also be a possibility
if training of any convective activity occurs.

The front sags slowly to the southeast Friday and Friday night
with a continued threat of heavy rain. The upper trough is slow to
advance east into Saturday so we may have some lingering showers
as the cooler air arrives to the region. Clouds may hold tough to
the east as well. With H85 temperatures dropping to 8C to
10C...afternoon temepratures will struggle to warm through the
lower 70s. Sunday looks to be the coolest day for the region with
rather pleasant dewpoints. The dry and cool regime continue with a
slow warming trend expected by midweek as heights begin to rise
once again.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 114 PM CDT Tue Aug 16 2016

We expect thunderstorms to develop in central MN and western WI
over the next few hours. After the storms develop they will
gradually drift East-Southeast through the evening. We think most
of the TAF sites will be impacted with showers/storms from 20z-
04z.

KMSP...

The cumulus clouds will slowly grow into showers/storms over the
next few hours, so we expect a much busier radar image between
20z-00z. Most of the initial development...before 21z...could be
north of the airport. The best window for thunder looks like
between 23z-02z based on the latest trends.

/OUTLOOK FOR KMSP/
Thu...VFR. Chc MVFR/TSRA late. Wind S 5-10 kts.
Fri...VFR. Chc MVFR/TSRA. Winds S 10-15 kts.
Sat..VFR. Winds N-NW 10-20 kts.

&&

.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&

SHORT TERM...CLF
LONG TERM...DWE
AVIATION...CLF
Hazardous weather outlook, Aug 16, 12:26 PM CST, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
126 PM CDT TUE AUG 16 2016

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
171830-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
126 PM CDT TUE AUG 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. A COUPLE STORMS
COULD BE STRONG TO SEVERE WITH DAMAGING WINDS...LARGE HAIL...AND
TORRENTIAL DOWNPOURS LEADING TO FLOODING. THE GREATEST RISK OF
SEVERE WEATHER IS ALONG AND SOUTH OF A LINE FROM GRANITE FALLS
THROUGH HUTCHINSON TO NORTHFIELD DURING THE AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE AGAIN THURSDAY AND FRIDAY. SOME SEVERE
WEATHER APPEARS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 16, 1:38 PM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
238 PM CDT TUE AUG 16 2016

MNZ042-043-162030-
TODD-MORRISON-
238 PM CDT TUE AUG 16 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN TODD AND
NORTHWESTERN MORRISON COUNTIES...

AT 237 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PHILBROOK...OR
22 MILES WEST OF CROW WING STATE PARK...MOVING EAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
PHILBROOK.

THIS INCLUDES U.S. HIGHWAY 10 IN MINNESOTA BETWEEN MILE MARKERS 117
AND 126.

LAT...LON 4624 9500 4631 9497 4635 9482 4628 9441
      4612 9473
TIME...MOT...LOC 1937Z 289DEG 16KT 4628 9481

BORGHOFF
Special weather statement, Aug 16, 2:22 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
322 PM CDT TUE AUG 16 2016

MNZ067-075-162100-
SIBLEY-NICOLLET-
322 PM CDT TUE AUG 16 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL SIBLEY AND NORTH
CENTRAL NICOLLET COUNTIES...

AT 322 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER NEW
SWEDEN...OR 18 MILES NORTHEAST OF NEW ULM...MOVING EAST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
NEW SWEDEN AND NORSELAND.

LAT...LON 4444 9425 4449 9426 4452 9407 4442 9405
TIME...MOT...LOC 2022Z 265DEG 8KT 4447 9417

BORGHOFF
Special weather statement, Aug 16, 2:37 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
337 PM CDT TUE AUG 16 2016

MNZ043-162130-
MORRISON-
337 PM CDT TUE AUG 16 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MORRISON COUNTY...

AT 337 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER CUSHING...OR
12 MILES SOUTHWEST OF CROW WING STATE PARK...MOVING SOUTHEAST AT 15
MPH.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
RANDALL AND CUSHING.

THIS INCLUDES U.S. HIGHWAY 10 IN MINNESOTA BETWEEN MILE MARKERS 126
AND 138.

LAT...LON 4621 9438 4618 9437 4616 9437 4615 9425
      4601 9450 4608 9465 4617 9465 4625 9458
TIME...MOT...LOC 2037Z 296DEG 13KT 4618 9455

BORGHOFF
Special weather statement, Aug 16, 3:01 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
401 PM CDT TUE AUG 16 2016

MNZ060-068-069-162145-
SCOTT-CARVER-HENNEPIN-
401 PM CDT TUE AUG 16 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CARVER...SOUTH
CENTRAL HENNEPIN AND NORTHEASTERN SCOTT COUNTIES...

AT 400 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER SHAKOPEE...OR
18 MILES SOUTHWEST OF MINNEAPOLIS...MOVING NORTHEAST AT 5 MPH.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BLOOMINGTON...EDEN PRAIRIE...MINNETONKA...SHAKOPEE...SAVAGE...
CHASKA...CHANHASSEN...PRIOR LAKE...JORDAN...CARVER...
SHOREWOOD AND MARYSTOWN.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 U.S. HIGHWAY 169 BETWEEN MILE MARKERS 100 AND 120.
 U.S. HIGHWAY 212 BETWEEN MILE MARKERS 150 AND 158.

LAT...LON 4466 9361 4471 9368 4491 9354 4480 9332
TIME...MOT...LOC 2100Z 212DEG 5KT 4477 9354

BORGHOFF
Special weather statement, Aug 16, 3:02 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
402 PM CDT TUE AUG 16 2016

MNZ042-162215-
TODD-
402 PM CDT TUE AUG 16 2016

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...

VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...

TODD...

AT 400 PM CDT...THUNDERSTORMS WITH VERY HEAVY RAIN WERE OVER THE
NORTHERN HALF OF TODD COUNTY. THESE STORMS HAVE PRODUCED UP TO 3
INCHES OF RAIN AT A TIME...AND MAY PRODUCE 1 TO 2 MORE INCHES IN THE
AREA OVER THE NEXT HOUR.

LOCATIONS IMPACTED INCLUDE...
LONG PRAIRIE...STAPLES...BROWERVILLE...CLARISSA...EAGLE BEND...
BERTHA...HEWITT...ROUND PRAIRIE...CLOTHO AND PHILBROOK.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 U.S. HIGHWAY 10 IN MINNESOTA BETWEEN MILE MARKERS 107 AND 114...AND
BETWEEN MILE MARKERS 116 AND 125.
 U.S. HIGHWAY 71 BETWEEN MILE MARKERS 181 AND 219.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS FARM AND COUNTRY ROADS. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4635 9465 4628 9464 4589 9465 4590 9514
      4637 9515
TIME...MOT...LOC 2100Z 180DEG 0KT 4612 9495

CCS

The radar

The Minneapolis radar (KMPX), 11 km away, was scanning. The volume nearest the first event began at 21:13 UTC.

Open the radar archive at this moment

Event by event

7 hail, 4 heavy rain, 4 flash flood. Local standard time, as filed.

Heavy Rain, Scott

When
August 16, 3:15 PM CST to 6:00 PM CST
Where
Scott County, 2.85 mi SE of Shakopee
Reported by
Public
Coordinates
44.770, -93.480

A measured rainfall report of 3.14 inches occurred east of Shakopee.

Heavy Rain, Scott

When
August 16, 3:15 PM CST to 6:00 PM CST
Where
Scott County, 2.02 mi SE of Shakopee
Reported by
Mesonet
Coordinates
44.780, -93.490

A measured rainfall report of 4.18 inches occurred southeast of Shakopee.

Hail, Scott

When
August 16, 3:20 PM CST
Where
Scott County, 2.04 mi S of Shakopee
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
44.771, -93.525

Hail, Scott

When
August 16, 3:50 PM CST
Where
Scott County, 3.03 mi ENE of Prior Lake
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.730, -93.360

Heavy Rain, Dakota

When
August 16, 4:00 PM CST to 7:00 PM CST
Where
Dakota County, 0.85 mi NE of Lakeville
Reported by
Public
Coordinates
44.680, -93.240

A measured rainfall report of 3.10 inches occurred in Lakeville.

Heavy Rain, Dakota

When
August 16, 4:00 PM CST to 7:00 PM CST
Where
Dakota County, 3.97 mi NNW of Lakeville
Reported by
CoCoRaHS
Coordinates
44.720, -93.290

A measured rainfall report of 3.15 inches occurred north of Lakeville.

Hail, Ramsey

When
August 16, 4:06 PM CST
Where
Ramsey County, 1.2 mi W of Falcon Hgts
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
44.999, -93.205

Ping pong ball size hail occurred in Lauderdale, or several miles northeast of downtown Minneapolis.

Hail, Ramsey

When
August 16, 4:08 PM CST to 4:10 PM CST
Where
Ramsey County, Roseville
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
45.020, -93.150

Hail, Ramsey

When
August 16, 4:13 PM CST
Where
Ramsey County, 1.26 mi NW of St Paul
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.984, -93.166

Hail, Ramsey

When
August 16, 4:15 PM CST
Where
Ramsey County, 0.49 mi W of Shoreview
Measured
1 in hail
Reported by
Public
Coordinates
45.080, -93.140

Flash Flood, Hennepin

When
August 16, 4:15 PM CST to 6:30 PM CST
Where
Hennepin County, 2.24 mi WSW of Flying Cloud Arpt to 2.68 mi SSW of Eden Prairie
Cause
Heavy Rain
Reported by
Public
Coordinates
44.818, -93.492

Flood waters caused a mud slide across County Road 61. The road was temporarily closed for clean up.

Hail, Hennepin

When
August 16, 4:18 PM CST
Where
Hennepin County, 3.42 mi E of Minneapolis
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.000, -93.210

Flash Flood, Dakota

When
August 16, 4:30 PM CST to 6:00 PM CST
Where
Dakota County, 3.39 mi SE of Burnsville to 3.37 mi SSE of Burnsville
Cause
Heavy Rain
Reported by
Public
Coordinates
44.760, -93.280

Flood water rose up to automobile windshields in Burnsville, with manhole covers reported blown off due to the intense rainfall and significant runoff.

Flash Flood, Dakota

When
August 16, 4:45 PM CST to 6:30 PM CST
Where
Dakota County, 4.56 mi NNE of Lakeville to 4.74 mi W of Rosemount
Cause
Heavy Rain
Reported by
Public
Coordinates
44.733, -93.224

One to two feet of flowing water occurred near the intersection of Pennock and Highway 42 in Apple Valley.

Flash Flood, Dakota

When
August 16, 4:45 PM CST to 6:30 PM CST
Where
Dakota County, 2.33 mi NE of Lakeville to 3.35 mi NE of Lakeville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
44.696, -93.221

A storm spotter observed one to two feet of rushing water near in the intersection of Cedar and Dodd Road in Lakeville.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655694, 655696, 655699, 643802, 655693, 655695, 657110, 643804, 655697, 643805, 655691, 643806, 655689, 655692, 655698.